I'm currently on my third trial of Topamax, one of only four medications that has been approved by the FDA for use as a migraine preventive medication. I have taken Topamax twice before. The first time was for two and a half years in college, which was a great success, and in fact is the reason I was able to finish college on time. The Topa got rid of my chronic daily headache within a week of me starting the 25 mg dose, and when I increased to the 50 mg dose I only had one or two migraines a semester. The difference in my quality of life was amazing. After I graduated, my neuro at the time suggested I titrate off of it to see how I would do.
I didn't do very well, and I've been looking for a preventive regimen ever since.
Neuro #2 had me try Topa right off the bat. This trial (#2) was for two months in the beginning of 2007. I had a few days where it seemed the Topa might be working, but my CDH came back, and my neuro and I decided to discontinue it in favor of other drugs.
When I saw neuro #3 at the beginning of this year and she reviewed my history, she noted that I had only been on the Topa for about two months, which wasn't long enough for a fair trial. Preventives can take up to three months to start working. A long time to wait while you're in pain. At the time, I didn't know it could take that long so I didn't push the issue. Knowing more now, when neuro #3 suggested I give the Topa another trial, I was willing to do it, since I had such great success with it in college.
Well, I started the Topamax in February, and it's been a bit of a wild ride.
Neuro #3 had me on a pretty standard titration schedule - start with 25 mg, increase to 50 mg after the first week, then 75 mg after another two weeks. At 25 mg, I didn't notice many side effects. At 50 mg, I noticed some, but they were expected: taste changes, dry mouth, cognitive issues after a few weeks, lessened appetite. At 75 mg, new side effects cropped up that I never had had before: tingling, hair loss, tremors, nausea, stomach pains. Nothing intolerable. I stayed at this dose for about five weeks, as my migraine cycled worse and I generally felt unwell. The side effects seemed to level out, so I kept with the Topa.
After I fired neuro #3 and had a particularly bad week of pain, I called my PCP out of desperation. She suggested I increase my dose to 100 mg to see if that would make a difference before my appointment with neuro #4 next month. I decided to give that a try, but after a weekend of new and frightening migraine symptoms, I decreased the dose again to give my body a break. This was ten days ago.
Since then, I've been developing new side effects. The tremors and tingling that started at 100 mg haven't completely gone away. The nausea and lack of appetite have gotten worse. Still I stuck with it, hoping the side effects would ease, especially since the last few days have been relatively low-pain.
Except the last few days, I've started to wonder if the Topa is contributing to my moodiness and depression. Last night, when I had a weird and very out-of-character anxiety episode, I knew it was the Topa. So today I decreased my dose to 50 mg once again.
It's really amazing to me that a drug that my body once tolerated so well, and that was so successful for preventing my CDH and chronic migraines is now treating my body so poorly. Hopefully I'll feel better in a few days after the higher dosage is out of my system.
When I see neuro #4 in three weeks, I plan to tell him that I don't want to continue on the Topa (or the nortriptyline I'm also taking - but those side effects pale in comparison to the recent issues with the Topa). I hate giving up on a drug like this, but I can't put up with these side effects.
While I know that every medication that doesn't work is one step closer to finding one that will, it's hard not to feel at least a little bit like a failure when one doesn't work out - especially when it's such a spectacular failure.
A Word from Paula Dumas (video)
13 hours ago